Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 10, 2004, 6:03 AM EST for Franklin County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 6:03 AM EST (11:03 UTC)
- Expired
- Dec 10, 2004, 6:30 AM EST
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 3:20 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 101103
SVRRAH
NCC069-101130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST FRI DEC 10 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 AM EST
* AT 603 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER YOUNGSVILLE...OR ABOUT 8 MILES SOUTHWEST
OF LOUISBURG...MOVING NORTHEAST AT 60 MPH. WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
INGLESIDE...KEARNEY...
GUPTON...CENTERVILLE...
LOUISBURG
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3624 7816 3620 7809 3620 7806 3596 7840
3600 7849 3604 7854 3612 7852 3616 7846
3616 7841 3622 7839 3622 7834 3626 7831
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:55 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 10, 2:55 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 AM EST FRI DEC 10 2004 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... ACTIVE WEATHER(SEVERE AND HEAVY RAIN) ACROSS THE REGION CURRENTLY WILL CONTINUE THROUGH THE DAY. PER LATEST SURFACE ANALYSIS...WARM FRONT EXTENDS FROM NORTHEAST NORTH CAROLINA SOUTHWEST TO JUST SOUTH OF RALEIGH TO NEAR CHARLOTTE. WEAK WAVE ON BOUNDARY SOUTHWEST OF GSO. THIS HAS BEEN SLOWLY NUDGING NORTHWEST...MUCH SLOWER THAN PROGGED BY MODELS. THIS BOUNDARY RESULTING IN QUITE A TEMPERATURE GRADIENT AS TEMPERATURES REMAIN IN THE 40S NORTHWEST TO UPPER 60S SOUTHEAST. EVIDENCE OF BOUNDARY PUSHING NORTHWEST INTO TRIAD AS TEMPERATURES SLOWLY RISING. THUS EXPECT MOST OF CWA SOUTH OF BOUNDARY BY DAYBREAK. SO CATEGORICAL SHOWERS AND SCATTERED THUNDERSTORMS TODAY...MAINLY THIS MORNING WHEN BEST DYNAMICS MOVE THROUGH...STRONG UPPER JET AND LLJ/INCREASING INSTABILITY...DECREASE IN ACTIVITY DURING THE AFTERNOON AS TRAILING COLD FRONT MOVES THROUGH. ALSO SOME DRIER AIR WORKING IN AS FLOW MORE SOUTHWEST/WEST. SMALL CHANCE EARLY EVENING HOURS TONIGHT. LONG WAVE TROUGH SWINGS ACROSS THE AREA LATER TONIGHT AND SATURDAY WILL RESULT INSTABILITY SHOWERS. THUNDER POSSIBLE IN THE AFTERNOON...BUT WILL NOT MENTION AT THE MOMENT. SOME DECREASE IN CLOUDS SATURDAY NIGHT. CONTINUE PARTLY CLOUDY FOR SUNDAY. && .LONG TERM (MONDAY THROUGH THURSDAY)... WILL CONTINUE CURRENT TREND OF DRY AND COLDER. && .AVIATION... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA DURING THE REMAINDER OF THE NIGHTTIME HOURS. WARM FRONT NUDGING SLOWLY NORTHWEST. THE GFS PREFERRED WITH THE QPF AND THUNDER. ELEVATED THUNDER NORTH OF THE WARM FRONT WILL BE INCLUDED IN TEMPO GROUP EVEN AT INT/GSO TEMPO THUNDER 07Z-11Z FOR RDU/FAY... WITH PERIODS OF VERY HEAVY RAIN EXPECTED. LOW LEVEL WIND SHEAR THROUGH DAYBREAK. CONDITIONS IMPROVE BETWEEN 12Z-15Z AS THE CONVECTION GRADUALLY MOVES EAST OF RDU/FAY LINE BY 15Z. GUSTY SW WINDS TO 25KTS EXPECTED IN THE AFTERNOON... WITH CEILINGS IMPROVING TO VFR AFTER 18Z. & && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM/LONG TERM/AVIATION...RA
Hazardous weather outlook, Dec 10, 5:25 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EST FRI DEC 10 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-111011- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 525 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... ...A TORNADO WATCH IS IN EFFECT TIL 10 AM THIS MORNING... OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS MORNING AS A WARM FRONT LIFT SLOWLY NORTHWEST ACROSS THE AREA. THE SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF IN THE AFTERNOON AS A COLD FRONT SWEEP ACROSS THE AREA AND WINDS BECOME MORE WESTERLY. SOME STORMS...MAINLY THIS MORNING MAY BECOME SEVERE PRODUCING STRONG DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE THROUGH MID MORNING. WIDELY SCATTERED SHOWERS ARE EXPECTED IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE NEEDED TODAY...ESPECIALLY THIS MORNING. RA
In the hours before
Local storm report, Dec 10, 12:57 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL 5 S ROXBORO 36.33N 78.98W
12/10/2004 0.75 INCH PERSON NC TRAINED SPOTTER
&&
SGYSpecial weather statement, Dec 10, 3:36 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 336 AM EST FRI DEC 10 2004 NCZ073>076-083>086-100930- ANSON NC-HOKE NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-STANLY NC- 336 AM EST FRI DEC 10 2004 ...SHOWERS AND STRONG THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS OF NORTH CAROLINA THROUGH 430 AM... THE STORMS WILL MOVE THROUGH RICHMOND...LEE...MOORE...MONTGOMERY... STANLY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 430 AM. SOME COMMUNITIES AFFECTED BY THESE STORMS INCLUDE TROY...CARTHAGE... SOUTHERN PINES...RAEFORD...AND ELLERBE. RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR WILL BE LIKELY AS THESE STORMS PASS. GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT FOR RICHMOND...LEE...MOORE... MONTGOMERY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 10 AM.
Special weather statement, Dec 10, 4:10 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 410 AM EST FRI DEC 10 2004 NCZ007>010-023>026-040>042-076-077-101015- ALAMANCE NC-CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HARNETT NC-JOHNSTON NC-LEE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC- 410 AM EST FRI DEC 10 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHEAST PIEDMONT THROUGH 515 AM EST... AT 410 AM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT A LARGE OF THE NORTHEAST PIEDMONT INCLUDING THE TRIANGLE AREA THROUGH 515 AM EST. SOME OF THE STRONGEST STORMS WILL AFFECT SANFORD AND WESTERN HARNETT COUNTY BEFORE 430 AM... AND SECTIONS OF EASTERN CHATHAM AND SOUTHERN WAKE COUNTIES BEFORE 445 AM. TO THE NORTH OF RALEIGH...SHOWERS AND STRONG THUNDERSTORMS WILL CROSS GRANVILLE...VANCE AND FRANKLIN COUNTIES BY 445 AM...AND WARREN COUNTY BY 5 AM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
Special weather statement, Dec 10, 5:21 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 521 AM EST FRI DEC 10 2004 NCZ008>011-025>028-040>043-076-077-086-088-101130- CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-NASH NC-VANCE NC-WAKE NC-WARREN NC-WILSON NC- 521 AM EST FRI DEC 10 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA...THE COASTAL PLAIN AND SANDHILLS THROUGH 630 AM EST... AT 521 AM EST...DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM ROXBORO SOUTH TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDS EAST ACROSS THE TRIANGLE...ROCKY-MOUNT... WILSON...LOUISBURG AND ROANOKE RAPIDS. SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD...THE TRIANGLE...LOUISBURG...SMITHFIELD...NASHVILLE...ROCKY MOUNT... AND WARRENTON. MOTORISTS THIS MORNING WILL EXPERIENCE PERIODS OF HEAVY RAIN AND GUSTY WINDS. HEAVY RAIN WILL EFFECT THE ENTIRE AREA FROM US 1 TO INTERSTATE 95. GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 12:23 AM EST | Flash Flood Warning | RAH | Alamance | 97 min |
| Dec 10, 12:41 AM EST | Severe Thunderstorm Warning | RAH | Granville, Person | 34 min |
| Dec 10, 2:29 AM EST | Flash Flood Warning | RAH | Guilford | 2 hr |
| Dec 10, 3:54 AM EST | Flash Flood Warning | RAH | Person | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.